Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Austin/San Antonio, TX

January 17, 2017Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 17, 2017, 11:27 AM CST for Edwards County, Real County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2017, 11:27 AM CST (17:27 UTC)
Expired
Jan 17, 2017, 12:06 PM CST
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 90 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 5.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS54 KEWX 171727
SVREWX
TXC137-385-171830-
/O.NEW.KEWX.SV.W.0015.170117T1727Z-170117T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1127 AM CST TUE JAN 17 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Edwards County in south central Texas...
  Northwestern Real County in south central Texas...

* Until 1230 PM CST

* At 1127 AM CST, a severe thunderstorm was located 9 miles east of
  Rocksprings, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Us-377 Near The Kimble-Edwards County Line and Devils Sinkhole
  State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2988 9998 2992 10018 3029 10011 3029 9981
TIME...MOT...LOC 1727Z 194DEG 25KT 2998 10006 

HAIL...1.00IN
WIND...60MPH
 
$$

AAT
3 follow-up statements
058 
WWUS54 KEWX 171750
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1150 AM CST TUE JAN 17 2017

TXC137-385-171830-
/O.CON.KEWX.SV.W.0015.000000T0000Z-170117T1830Z/
Edwards TX-Real TX-
1150 AM CST TUE JAN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR NORTHEASTERN EDWARDS AND NORTHWESTERN REAL COUNTIES...

At 1149 AM CST, a severe thunderstorm was located 14 miles northeast
of Rocksprings, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Us-377 Near The Kimble-Edwards County Line and Devils Sinkhole State
Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2988 9998 2992 10018 3029 10011 3029 9981
TIME...MOT...LOC 1749Z 194DEG 25KT 3014 10002 

HAIL...1.00IN
WIND...60MPH
 
$$

MSL
675 
WWUS54 KEWX 171756
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1156 AM CST TUE JAN 17 2017

TXC385-171804-
/O.CAN.KEWX.SV.W.0015.000000T0000Z-170117T1830Z/
Real TX-
1156 AM CST TUE JAN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REAL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved north 
of Real County. Therefore, the warning has been cancelled.

LAT...LON 3029 9981 3007 9990 3008 9997 3003 9997
      3005 10016 3006 10016 3009 10015 3011 10015
      3029 10011
TIME...MOT...LOC 1754Z 194DEG 25KT 3018 10001 

$$

TXC137-171830-
/O.CON.KEWX.SV.W.0015.000000T0000Z-170117T1830Z/
Edwards TX-
1156 AM CST TUE JAN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR NORTHEASTERN EDWARDS COUNTY...

At 1154 AM CST, a severe thunderstorm was located 12 miles southwest
of Telegraph, or 16 miles northeast of Rocksprings, moving north at 
30 mph. The storm, which had weakened slightly, is showing signs of 
strengthening as it moves across northeastern Edwards County. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Us-377 Near The Kimble-Edwards County Line and Devils Sinkhole State
Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3029 9981 3007 9990 3008 9997 3003 9997
      3005 10016 3006 10016 3009 10015 3011 10015
      3029 10011
TIME...MOT...LOC 1754Z 194DEG 25KT 3018 10001 

HAIL...1.00IN
WIND...60MPH
 
$$

AAT
538 
WWUS54 KEWX 171806
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1206 PM CST TUE JAN 17 2017

TXC137-171816-
/O.CAN.KEWX.SV.W.0015.000000T0000Z-170117T1830Z/
Edwards TX-
1206 PM CST TUE JAN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDWARDS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits, and has exited Edwards County. Therefore, the warning has 
been cancelled.

LAT...LON 3029 9981 3007 9990 3008 9997 3003 9997
      3005 10016 3006 10016 3009 10015 3011 10015
      3029 10011
TIME...MOT...LOC 1804Z 194DEG 25KT 3026 9999 

$$

AAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 11:26 AM CST, 1 minute earlier.

Area forecast discussion, Jan 17, 11:26 AM CST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1126 AM CST Tue Jan 17 2017

.AVIATION.../18z Update/
Strong isentropic lift continues over the area. Scattered showers and
thunderstorms will continue this afternoon and may increase in
coverage tonight into early Wednesday. Greatest coverage this
afternoon will be along the Rio Grande and across the Coastal Plains.
have included vicinity showers and prevailing rain throughout the
forecast at all locations. Will continue to monitor for thunderstorm
develop this afternoon and tonight. Cigs are expected to remain MVFR
with IFR in periods of heavier rainfall. Winds will remain northerly
at 10-15 knots with gusts though 00z near 20 knots. Winds could be
stronger and gusty in or near convection.

&&

.PREV DISCUSSION... /ISSUED 552 AM CST Tue Jan 17 2017/

AVIATION... /00Z TAFS/

Isentropic lift pattern can be seen lifting north from the Coastal
Bend toward the I-35 Corridor TAF sites, with some of the more
convective parts of the activity on track to impact SAT/SSF first,
then potentially AUS later in the morning. Most of the rainfall rates
in this area should be light to moderate. A separate and similar area
of showers is expanding around DRT. Ceilings from the showers around
DRT/AUS should trend downward toward IFR later this morning while
hovering mainly at IFR for SAT/SSF. This evening, continued
saturation from the rains should bring a few more areas into lifr
cigs with slightly better vsbys. There should be an evening to late
night period where storms and heavier rainfall rates could drop vsbys
below 1 mile along I-35, but the timing is not well pinned down by
the finer res models to support a TEMPO or prevailing group at this
time. Some slight improvements are expected late tonight at DRT as
some of the energy aloft lifts NE, but increasing stability and
possible end to rain chances could send cigs/vsbys the other
direction as well.

PREV DISCUSSION... /ISSUED 346 AM CST Tue Jan 17 2017/

SHORT TERM (Today through Wednesday)...
The cold front early this morning was located across the far
southeast CWA, from Lavaca through Karnes counties. A weak secondary
surge will push the front just south of the CWA later this morning.
Meanwhile the upper level low near Baja California will lift
northeast into Arizona and New Mexico today and broaden into Kansas,
the Panhandle, and far West Texas Wednesday. East of the low an
energetic and moist sub-tropical Pacific flow will continue. As the
low moves east isentropic ascent will increase across South-Central
Texas today and tonight. This will lead to showers and isolated
thunderstorms developing farther west into the CWA this afternoon.
The forcing peaks late tonight and into Wednesday morning across
central and eastern counties, with coverage of showers expected to
become widespread along with scattered thunderstorms.

Mid level lapse rate do marginally increase and there is some modest
elevated CAPE. Can't rule out the possibility of an isolated storm
or two producing hail. In addition, with the exception of the Rio
Grande some locations could pick up 1-2 inches of rainfall through
Wednesday morning. When combined with some saturated locations from
Sunday night's rainfall, this could lead to minor flooding concerns.

The forcing moves into far eastern counties and southeast Texas
Wednesday afternoon, with a reduction in precipitation expected into
the central CWA.

Temperatures today may not climb much, and in fact fall through noon
in many locations with the weak secondary surge. Highs in the low to
mid 50s northern areas and upper 50s to low 60s south.

LONG TERM (Wednesday Night through Monday)...
The upper level low eventually kicks out into the central Plains
Wednesday night into Thursday. The 00Z ECMWF maintains a little more
energy and moisture in the base of the trough Wednesday night across
the eastern CWA, with QPF shown along and east of I-35. The 00Z GFS
is farther east with the QPF Wednesday night, along the coast. We
have kept low POPs in the forecast for Wednesday night to account for
the ECMWF.

Drier, warmer, and sunny Thursday as the area is between systems.
A longwave trough deepens through the western CONUS and into the
Southwest U.S. and Texas Friday. A shortwave will cut off into a
potent 535 dm low through North Texas and Oklahoma Saturday into
Sunday morning. Looks like the bulk of the precip with this system
may stay north of the area.

The bigger issue for our CWA is going to be the wind that will
develop Sunday, on the southwest side of the departing low. Deep
northwest flow will develop over the CWA on Sunday. Strong SFC-700
mb wind speeds are shown to develop right through the CWA, with both
the ECMWF and GFS showing 45-55 kts of 925-700 mb flow. Dry
adiabatic forecast soundings up through 800 mb should promote good
vertical mixing of the higher momentum aloft to the surface. This,
combined with a 10 mb surface pressure gradient across the CWA,
should result in a windy day. GFS and ECMWF MOS guidance has been
indicating sustained surface winds exceeding 30 kts across many
locations Sunday, and given the mixing should see even high gusts.
A Wind Advisory will be almost certain if models verify. Despite the
recent rains, these type of wind speeds combined with forecasted low
RH values Sunday should result in at least elevated fire weather
concern for any of the finer, cured winter fuels. The winds should
gradually diminish around and after sunset Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              55  48  58  48  73 /  80  90  70  30  10
Austin Bergstrom Intl Airport  56  48  58  47  72 /  80  90  80  40  10
New Braunfels Muni Airport     57  49  59  48  73 /  80  90  80  30  10
Burnet Muni Airport            52  44  57  43  71 /  80  90  50  20  -
Del Rio Intl Airport           58  48  63  45  74 /  70  40  10  -    0
Georgetown Muni Airport        54  46  57  46  72 /  80  90  60  30  10
Hondo Muni Airport             60  50  62  47  74 /  80  80  50  20  10
San Marcos Muni Airport        57  49  59  48  72 /  80  90  80  30  10
La Grange - Fayette Regional   61  52  60  51  71 /  70  90  90  50  30
San Antonio Intl Airport       58  49  61  48  74 /  80  90  70  30  10
Stinson Muni Airport           60  52  62  49  74 /  80  90  70  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...10
Synoptic/Grids...24
Public Service/Data Collection...Treadway
Hazardous weather outlook, Jan 17, 4:35 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 AM CST TUE JAN 17 2017

TXZ171>173-183>194-202>209-217>225-228-181045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
435 AM CST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..

.DAY ONE...TODAY AND TONIGHT.

THROUGH TONIGHT...THERE IS A MARGINAL RISK OF SEVERE STORMS OVER
PARTS OF THE COASTAL PRAIRIES, OR SOUTH OF A LINE FROM JOURDANTON
TO LA GRANGE. PRIMARY CONCERN FOR THE MARGINAL SEVERE THREAT WILL
BE FOR HAIL. THERE IS ALSO A POTENTIAL FOR WIDESPREAD RAINFALL
THROUGH TONIGHT...WITH SOME AREAS EAST OF US HIGHWAY 83 EXPECTED
TO RECEIVE HEAVY DOWNPOURS OF 1 TO 2 INCHES BETWEEN TODAY AND
EARLY WEDNESDAY MORNING. THESE RAINS WILL BE FALLING OVER ALREADY
RAIN SOAKED SOILS...LEADING TO MINOR FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EARLY SUNDAY...A COLD FRONT IS EXPECTED TO BRING STRONG DAYTIME
WINDS THAT COULD GUST TO WELL OVER 40 MPH AT TIMES. A WIND
ADVISORY WILL LIKELY BE NEEDED. THE WINDY PATTERN WILL ALSO BE A
DRY ONE...AND THE RAPID DRYING OF FINER FUELS...SUCH AS CURED
GRASSES...WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF ANY SEVERE WEATHER
AND HEAVY RAINFALL AMOUNTS THROUGH TONIGHT.

In the hours before

Special weather statement, Jan 17, 9:19 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
919 AM CST TUE JAN 17 2017

TXZ202-203-171615-
Uvalde TX-Kinney TX-
919 AM CST TUE JAN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KINNEY AND WESTERN UVALDE
COUNTIES UNTIL 1015 AM CST...

At 918 AM CST, Doppler radar was tracking a strong thunderstorm over
Cline, or 17 miles west of Uvalde, moving north at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brackettville, Spofford, Laguna, Montell, Dabney, Blewett, Cline,
Anacacho, Reagan Wells, Alamo Village and Turkey Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2911 9991 2910 10040 2961 10054 2961 9976
TIME...MOT...LOC 1518Z 176DEG 30KT 2930 10005

MSL
Special weather statement, Jan 17, 11:08 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1108 AM CST TUE JAN 17 2017

TXZ184>186-171815-
Kerr TX-Edwards TX-Real TX-
1108 AM CST TUE JAN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...NORTHEASTERN
EDWARDS AND NORTHWESTERN REAL COUNTIES UNTIL 1215 PM CST...

At 1108 AM CST, Doppler radar was tracking a strong thunderstorm near
Vance, or 11 miles southeast of Rocksprings, moving north at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rocksprings, Vance and Devils Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2979 9989 2979 10025 3026 10046 3027 9965
TIME...MOT...LOC 1708Z 184DEG 24KT 2990 10007

MSL

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 9:19 AM CSTSpecial Weather StatementEWXKinney56 min
Jan 17, 11:08 AM CSTSpecial Weather StatementEWXEdwards67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.